Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 122, NWS St. Louis, MO

May 10, 2003Greene County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 10, 2003, 6:25 AM CDT for Greene County, Pike County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 6:25 AM CDT (11:25 UTC)
Expired
May 10, 2003, 7:15 AM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Greene County, IL, Pike County, IL

The radar

The St Louis radar (KLSX), 99 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 5:50 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

063 
WUUS53 KLSX 101125
SVRLSX
ILC061-149-101215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
625 AM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GREENE COUNTY IN SOUTHWEST ILLINOIS
  SOUTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 715 AM CDT

* AT 625 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PEARL...MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BARROW

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING LARGE DESTRUCTIVE
HAIL. CONSIDERABLE DAMAGE IS POSSIBLE. STAY INSIDE...AND AVOID
OUTSIDE WALLS AND WINDOWS

LAT...LON 3950 9074 3937 9057 3967 9011 3985 9034

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:00 AM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 10, 3:00 AM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
300 AM CDT SAT MAY 10 2003

ONE MORE.  ETA FORECASTS LAST IN A SERIES OF SHORT WAVES TO ROLL OUT
OF THE SWRN U.S. TODAY AND TONIGHT.  MODEL CLOSES OFF THE H5 LOW
NEAR MSN BY SUN MORNING WITH 180 M 12 HR HFC.  LOOKS MORE LIKE MAR
THAN MAY. RIDGE CONTINUES TO BUILD ACROSS THE ROCKIES EARLY IN THE
WEEK WITH A QUIET WEATHER PATTERN FOR A COUPLE OF DAYS.

THE LATEST MSAS INDICATED WEAK BOUNDARY EXTENDING FROM NE MO INTO E
CENTRAL KS WITH BEST SURFACE MOISTURE CONVERGENCE OVER W CENTRAL MO.
FAIRLY STRONG CONVECTION WAS MOVING INTO CENTRAL MO ATTM.  WILL KEEP
FLOOD WATCH THAT WAS IN EFFECT UNTIL NOON IN PLACE AS A RESULT.

.STL...FLOOD WATCH THIS MORNING ENTIRE CWA EXCEPT THE ERN OZARKS
Hazardous weather outlook, May 10, 5:30 AM CDT, 55 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
530 AM CDT SAT MAY 10 2003

...THE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL CONTINUES
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF CENTRAL AND NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS.  THE AREA OF HIGH RISK IS GENERALLY NORTH OF A
LINE FROM COLUMBIA IN BOONE COUNTY TO TROY IN LINCOLN COUNTY TO
HILLSBORO IN MONTGOMERY COUNTY.  SOME CITIES IN THE HIGH RISK AREA
INCLUDE COLUMBIA...HANNIBAL...QUINCY...BOWLING GREEN...AND PARIS.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING ACROSS THE REMAINDER OF THE AREA.  THE STORMS ARE LIKELY TO
PRODUCE LARGE HAIL UP TO THE SIZE OF BASEBALLS AND DAMAGING WINDS
ALONG WITH TORRENTIAL RAIN.

AT THIS TIME IT LOOKS LIKE THERE IS THE POTENTIAL FOR ANOTHER
SIGNIFICANT OUTBREAK OF SEVERE WEATHER INCLUDING TORNADOES OVER THE
REGION THIS AFTERNOON AND EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT THAT
WILL MOVE INTO CENTRAL MISSOURI LATE THIS AFTERNOON...AND PASS
THROUGH EASTERN MISSOURI AND ADJACENT PARTS OF ILLINOIS THIS
EVENING.  SOME OF THESE STORMS WILL BE SEVERE GIVEN THE STRONG
FORCING ASSOCIATED WITH THIS STORM SYSTEM...AS WELL AS THE HIGH
AMOUNTS OF ATMOSPHERIC SHEAR AND INSTABILITY.

STAY TUNED FOR CONTINUED UPDATES ON THIS POTENTIALLY DANGEROUS
SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTER A REST SUNDAY THROUGH TUESDAY...THERE IS A CHANCE OF
THUNDERSTORMS ON WEDNESDAY AND THURSDAY AS THE NEXT STORM SYSTEM
MOVES INTO THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM SPOTTERS HAVE BEEN GREATLY APPRECIATED DURING THE PAST
WEEK.  SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND THIS
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

In the hours before

Local storm report, May 10, 3:43 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
343 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 AM    5N COLUMBIA               MO   0.75 INCH HAIL
05/10/03   BOONE                          REPORTED BY BOONE COUNTY
                                          EMERGENCY MANAGEMENT
                                          AGENCY.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:42 PM CDTTornado WarningLSXGreene, Macoupin48 min
May 9, 8:12 PM CDTTornado WarningLSXMontgomery33 min
May 9, 8:14 PM CDTFlash Flood WarningLSXMacoupin4 hr
May 9, 8:27 PM CDTTornado WarningLSXMacoupin33 min
May 9, 8:32 PM CDTSevere Thunderstorm WarningLSXWashington28 min
May 9, 8:43 PM CDTTornado WarningLSXMontgomery32 min
May 9, 9:02 PM CDTSevere Thunderstorm WarningLSXPike43 min
May 9, 9:11 PM CDTTornado WarningLSXPike49 min
May 9, 9:18 PM CDTSevere Thunderstorm WarningLSXBrown27 min
May 9, 10:12 PM CDTSevere Thunderstorm WarningLSXAdams33 min
May 9, 11:42 PM CDTFlash Flood WarningLSXMacoupin3 hr
May 10, 6:31 AM CDTFlash Flood WarningLSXPike4 hr
May 10, 7:47 AM CDTSevere Thunderstorm WarningLSXMacoupin28 min
May 10, 8:06 AM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery24 min
May 10, 8:12 AM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey, Madison48 min
May 10, 8:19 AM CDTTornado WarningLSXMadison41 min
May 10, 8:31 AM CDTSevere Thunderstorm WarningLSXMontgomery29 min
May 10, 8:41 AM CDTTornado WarningLSXMacoupin34 min
May 10, 8:43 AM CDTSevere Thunderstorm WarningLSXMadison47 min
May 10, 9:11 AM CDTFlash Flood WarningLSXGreene4 hr
May 10, 9:18 AM CDTTornado WarningLSXBond, Madison27 min
May 10, 10:15 AM CDTSevere Thunderstorm WarningLSXFayette30 min
May 10, 11:07 AM CDTFlash Flood WarningLSXCalhoun3 hr
May 10, 11:53 AM CDTSevere Thunderstorm WarningLSXSaint Clair52 min
May 10, 12:30 PM CDTSevere Thunderstorm WarningLSXClinton45 min
May 10, 6:21 PM CDTTornado WarningLSXAdams39 min
May 10, 6:53 PM CDTTornado WarningLSXAdams52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.